Alert archive / Puerto Rico / Flash Flood Warnings in 2020

Flash Flood Warning 6, NWS JSJ

July 20, 2020

NWS JSJ issued this flash flood warning at Jul 20, 2020, 1:49 PM CDT. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 1:49 PM CDT (18:49 UTC)
Expired
Jul 20, 2020, 3:45 PM CDT
In force
116 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 25 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

837 
WGCA52 TJSJ 201849
FFWSJU
PRC061-127-201945-
/O.NEW.TJSJ.FF.W.0006.200720T1849Z-200720T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
249 PM AST Mon Jul 20 2020

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  San Juan Municipality in Puerto Rico...
  Guaynabo Municipality in Puerto Rico...

* Until 345 PM AST

* At 248 PM AST, Doppler radar and automated gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  three inches of rain have already fallen. Flash flooding is ongoing
  or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms. 

  SOURCE...Radar and automated gauges. 

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas. 

* Some locations that will experience flooding include...
  San Juan and Guaynabo. 

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1835 6604 1834 6603 1831 6604 1831 6605
      1835 6612 1839 6612

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

DSR
2 follow-up statements
984 
WGCA52 TJSJ 201938
FFWSJU
PRC061-127-202045-
/O.EXT.TJSJ.FF.W.0006.000000T0000Z-200720T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
338 PM AST Mon Jul 20 2020

The National Weather Service in San Juan has extended the

* Flash Flood Warning for...
  San Juan Municipality in Puerto Rico...
  Guaynabo Municipality in Puerto Rico...

* Until 445 PM AST

* At 336 PM AST, Doppler radar and automated gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  three to four inches of rain have already fallen. 

  HAZARD...Flash flooding caused by thunderstorms. 

  SOURCE...Radar and automated gauges. 

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas. 

* Some locations that will experience flooding include...
  San Juan and Guaynabo. 

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1835 6604 1834 6603 1831 6604 1831 6605
      1835 6612 1839 6612

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

DSR
097 
WGCA72 TJSJ 202038
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
438 PM AST Mon Jul 20 2020

PRC061-127-202045-
/O.EXP.TJSJ.FF.W.0006.000000T0000Z-200720T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan PR-Guaynabo PR-
438 PM AST Mon Jul 20 2020

...THE FLASH FLOOD WARNING FOR SAN JUAN AND GUAYNABO MUNICIPALITIES
WILL EXPIRE AT 445 PM AST...

The heavy rain has ended across the warned area. However, additional 
showers are still possible across the area and a Flood Advisory 
continues in effect for San Juan and Guaynabo until 515 PM. Please 
continue to heed any remaining road closures.

LAT...LON 1835 6604 1834 6603 1831 6604 1831 6605
      1835 6612 1839 6612

$$

DSR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 1:38 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 20, 1:38 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
238 PM AST Mon Jul 20 2020

.SYNOPSIS...

Patches of moisture are forecast to move over the forecast area
through most of the workweek. The moisture and diurnal heating
will cause showers and isolated thunderstorms during the
afternoon. Late this week Saharan dust is expected to pool over
the region and cause hazy conditions, ahead of a tropical wave
which is currently over the far eastern Atlantic waters.

&&

.SHORT TERM...Tonight through Wednesday...

Isolated to scattered showers caused flooding across the San Juan
metro area. Rainfall amounts ranged from 1.5 and up to 3.0 inches
in isolated locations. Also, showers and isolated thunderstorms
have develop over the western and interior areas of Puerto Rico.
This activity has produced frequently lightning and moderate to
heavy rainfall. This activity is being induced by a weak upper
trough positioned to then north- northwest of the of Puerto Rico,
local and diurnal effects as well as increasing low-level moisture
pooling over the region. The moisture is depicted on the Total
Precipitable Water product, and the latest GFS guidance. Showers
and isolated thunderstorms should diminish by sunset. Then partly
cloudy skies and easterly winds will prevail through the evening
hours.

Tuesday and Wednesday, The upper-level trough is forecast to
continue to pull away from the region. However, patches of low-
level moisture and easterly pertubations will transverse the
region and aid in the development of afternoon convection mainly
across western and interior areas of Puerto Rico.

.LONG TERM...Thursday through Monday...From Prrv. Discussion...

A dry airmass is expected to be affecting the area on Thursday. Some
patches of moisture carried in, embedded on the trade winds, could
help to sustain some shower activity, including the typical
afternoon showers due to local effects and diurnal heating; however,
this activity is likely to be inhibited.

On Friday morning, a tropical wave is forecast to press into the
region. This will provide enhanced moisture levels, which, in turn,
will lead to more vigorous and widespread shower activity. That
being said, conditions aloft are not expected to be favorable for
convective activity, with a ridge dominating over the region in the
upper levels, and that will likely put an upper bound on the
increase in showers. The peak in activity will be in northwestern
and interior Puerto Rico, with a secondary peak in the east in areas
impacted by streamer development, which is likely to include the San
Juan metro area. Behind the wave, some drying is expected overnight.
The GFS has become much more zealous in bringing the secondary glut
of moisture behind the wave into our area with the more recent runs.
The dynamic setup aloft will still not be conducive for convective
development, and uncertainty with respect to moisture content is
high. Should the moisture setup not materialize for the local
islands, the normal shower activity is still likely. If the drier
air mass stays over the area and keeps the moisture to the south,
then decreasing showers would be seen. Sunday appears likely to be a
relatively dry day, and comparatively more stable and drier weather
is forecast, though local effects and diurnal heating will still
cause afternoon showers in western and interior Puerto Rico.

Another wave is forecast to follow behind the one at the end of the
workweek, around the start of the next work week. This wave will
likely arrive late Monday or Tuesday. This time, conditions aloft
will be conducive for convective development; a deep trough aloft
will help to provide instability across the area starting on
Monday. As such, the arrival of the wave will herald substantial
widespread shower activity during the early part of next week.

&&

.AVIATION...

Mainly VFR conditions are expected to prevail across all
terminals. VCTS/VCSH may affect portions of TJSJ/TJBQ before 20/22Z,
with brief MVFR conditions due to reduced VIS and ceilings. Then,
again, after 21/17Z another round of TSRA may affect VIS at TJBQ.
Light and variable winds are expected tonight, and will be out of
the ESE at 10 to 15 knots tomorrow.

&&

.MARINE...

Seas up to 5 feet with winds up to 15 knots are expected to
prevail across most of the local waters, but winds up to 20 knots
are expected across the coastal waters of the Atlantic Ocean,
where small craft operators should exercise caution. There is a
chance of thunderstorms each afternoon, especially across western
Puerto Rico. A moderate rip current risk exist for the northern
coast of Puerto Rico, Vieques, Culebra, St. Croix and northwestern
St. Thomas.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  89  78  89 /  20  30  30  30
STT  79  89  79  89 /  40  30  50  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...DS
LONG TERM....FRG
PUBLIC DESK...FRG/ERG
Hazardous weather outlook, Jul 20, 4:24 AM CDT, 9 hours 25 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
419 AM AST lunes 20 de julio de 2020

AMZ710>745-PRZ001>013-211000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
419 AM AST lunes 20 de julio de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvia fuertes y
vientos en rafagas breves esta tarde a traves de sectores del
interior, oeste y noroeste de Puerto Rico.

.Inundaciones...Lluvias moderadas pudieran resultar en acumulacion
de agua en carreteras y areas de pobre drenaje, mientras que lluvias
fuertes pudieran resultar en inundaciones urbanas y de riachuelos.

.Vientos...Vientos sostenidos de 20 MPH (17 nudos) son anticipados a
traves de las aguas costeras del Atlantico de Puerto Rico.

.Oleaje...Oleaje picado de hasta 5 pies es anticipado a traves de
las aguas del Atlantico.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte de Puerto Rico, al igual que las
playas del norte y el este de Culebra y este de Vieques.

.Dias dos hasta el siete...martes a domingo

Riesgo moderado de corrientes marinas continuara para playas del
norte de Puerto Rico esta semana. Una vaguada en los niveles altos
aumentara el potencial de tronadas y lluvias el martes y
potencialmente el miercoles, especialmente durante las horas de la
tarde. Se pronostica que una onda tropical se acercara al area local
el viernes y el sabado, trayendo humedad amplia y posible aumento
significativo en la actividad de aguaceros.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores, sin embargo, se
recomienda a los observadores individuales que reporten vientos,
oleaje y corrientes marinas al Servicio Nacional de Meteorologia en
San Juan mientras siguen las indicaciones de las autoridades locales
y estatales.

AMZ715-725-VIZ001-002-211000-
San Tomas, San John y Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
419 AM AST lunes 20 de julio de 2020

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Inundaciones...Lluvias de moderadas a fuertes pudieran resultar en
acumulacion de agua en carreteras y areas de poco drenaje.

.Oleaje...Oleaje picado de hasta 5 pies es anticipado a traves de
las aguas alrededor de las Islas Virgenes Estadounidenses.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para el norte y este de Santa Cruz, al igual que Botany Bay
en San Thomas.

.Dias dos hasta el siete...martes a domingo

Se espera riesgo moderado de corrientes marinas para las playas del
norte y este de Santa Cruz esta semana. Una vaguada en los niveles
altos aumentara el potencial de aguaceros y tronadas el martes. La
actividad de aguaceros pudiera causar acumulacion de agua en
carreteras y areas de pobre drenaje. Se pronostica que una onda
tropical se acercara al area local el viernes y sabado, resultando
en humedad abundante y posible actividad significativa de tronadas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion de observadores, sin embargo, se
recomienda a los observadores individuales que reporten vientos,
oleaje y corrientes marinas al Servicio Nacional de Meteorologia en
San Juan mientras siguen las indicaciones de las autoridades locales
y estatales.

In the hours before

Special weather statement, Jul 20, 12:26 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service San Juan PR
126 PM AST Mon Jul 20 2020

PRZ005>010-201815-
Northwest-North Central-Mayaguez and Vicinity-Central
Interior-Western Interior-Ponce and Vicinity-
126 PM AST Mon Jul 20 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SABANA GRANDE...LAS
MARIAS...LARES...SAN SEBASTIAN...ARECIBO...ISABELA...ADJUNTAS...
MOCA...NORTHWESTERN YAUCO...QUEBRADILLAS...ANASCO...CAMUY...
MARICAO...MAYAGUEZ...RINCON...CIALES...HATILLO...UTUADO...AGUADA AND
AGUADILLA MUNICIPALITIES...

At 124 PM AST, radar indicated strong thunderstorms were located
along a line extending from near Bajadero to 6 miles south of Lares.
Movement was northwest at 10 mph.

Winds in excess of 30 mph are possible with these storms.

These storms will be near...
  Lares around 145 PM AST.
  Bajadero around 150 PM AST.
  Rafael Capo around 155 PM AST.
  Arecibo and Rafael Gonzalez around 200 PM AST.
  San Sebastian, Hatillo, Camuy and Hato Arriba around 215 PM AST.

Other locations impacted by these storms include Quebrada, Juncal,
Cayuco, Animas, Maricao, Carrizales, Corcovado, Piedra Gorda, Cacao
and Espino.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1847 6674 1849 6665 1833 6659 1811 6693
      1835 6722 1849 6698 1848 6692 1850 6680
TIME...MOT...LOC 1724Z 149DEG 11KT 1835 6669 1821 6691

TW
Special weather statement, Jul 20, 12:38 PM CDT, 1 hour 11 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
126 PM AST lunes 20 de julio de 2020

PRZ005>010-201815-
Noroeste-Norte Central-Mayaguez y vecindad-Interior Central-
Oeste Interior-Ponce y vecindad-
126 PM AST lunes 20 de julio de 2020

...UNA LINEA DE TRONADAS FUERTES AFECTARA SABANA GRANDE...LAS
MARIAS...LARES...SAN SEBASTIAN...ARECIBO...ISABELA...ADJUNTAS...
MOCA...NORTHWESTERN YAUCO...QUEBRADILLAS...ANASCO...CAMUY...
MARICAO...MAYAGUEZ...RINCON...CIALES...HATILLO...UTUADO...AGUADA Y
AGUADILLA...

A la 1:24 PM AST, el radar Doppler detecto tronadas fuertes que
estaban localizadas a lo largo de una linea desde cerca de Bajadero
hasta 6 millas al sur de Lares. El movimiento es hacia el noroeste a
10 mph.

Vientos en exceso de 30 mph son posibles con estas tormentas.

Las tormentas estaran cerca de...
Lares alrededor de la 145 PM AST.
  Bajadero alrededor de la 150 PM AST.
  Rafael Capo alrededor de la 155 PM AST.
  Arecibo y Rafael Gonzalez alrededor de las 200 PM AST.
  San Sebastian, Hatillo, Camuy y Hato Arriba alrededor de las 215 PM AST.

Otras areas impactadas por estas tormentas incluyen Quebrada, Juncal,
Cayuco, Animas, Maricao, Carrizales, Corcovado, Piedra Gorda, Cacao
y Espino.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Los rayos pueden afectar a 10 millas lejos de la tronada. Busque
refugio seguro.

Estas tormentas pudieran intensificarse, por lo que deben monitorear
la radio local y la television para informacion adicional y posibles
avisos de parte del Servicio Nacional de Meteorologia.

TW/RVT

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:23 AM CDTAreal Flood AdvisoryJSJ112 min
Jul 20, 11:22 AM CDTAreal Flood AdvisoryJSJ53 min
Jul 20, 11:54 AM CDTAreal Flood AdvisoryJSJ66 min
Jul 20, 12:11 PM CDTAreal Flood AdvisoryJSJ4 hr
Jul 20, 12:26 PM CDTSpecial Weather StatementJSJ49 min
Jul 20, 12:33 PM CDTAreal Flood AdvisoryJSJ104 min
Jul 20, 1:03 PM CDTAreal Flood AdvisoryJSJ100 min

Nearby

Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.